Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Cannot sleep without taking Clozaril. Developed blurry vision. Can I replace it with Rozerem?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Dear Doctor,

I have been taking Clozaril in order to sleep for 7 years even though it is not prescribed for sleep disturbances and I don't have schizophrenia. I am unable to sleep naturally now without it. I tried to ween myself off it years ago but it didn't work. Over the past few weeks I've developed vision problems.... my eyes feel like they aren't focusing in sync and my vision is slightly blurry. It has been worsening over the last couple weeks. I'm not sure if it's from the Clozaril but I think it is since this is the only medication I take. Since I can't sleep without it I will need a different medication to sleep if you think that the vision problems are a side effect. I have looked up long term sleep medications and the only one I have found is Rozerem. Do you think I could replace the Clozaril with this? And do you know if it interacts with Clozaril? Also since I have been unable to stop taking Clozaril by slowing reducing the dose over a couple weeks should I just stop cold XXXXXXX and replace it with another sleep medication?

I am 35 years old, 5 foot 8, and I don't have any other health problems other than not being able to sleep without Clozaril.

Thank you for your time.
Posted Mon, 30 Apr 2012 in Sleep Disorders
Answered by Dr. Ashish Mittal 12 hours later

Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     35 year old female
•     on clozaril for 7 years
•     Concern related to: blurring of vision and clozaril use for sleep difficulty

Your question is good but difficult and interesting too. Clozaril is not used for sleep problem but sleep difficulty may occur in other psychiatric illnesses. Many times when symptoms are severe, family members do not tell reason at start of treatment considering best interest of patient.

Clozaril is used in Schizophrenia and also in treatment of resistant cases of Bipolar disorder and psychotic symptoms in other psychiatric illness. Sorry to know but, in most of these illnesses patients lose their ability to identify their illness and symptoms of it. So before thinking about a substitute for sleep medicine or even decreasing clozaril dose, you should have discussion with prescribing Physician so that he can guide you about continuation of clozaril.

Blurred vision can occur with clozaril. But this is occurring very late in your case after years of treatment (7years). So before assuming it as a side effect of clozaril you should have ophthalmological examination and investigation with ophthalmologist advice.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor